Minnesota, 2016

Hail and Damaging Winds in Minnesota, June 25 to 26, 2016

June 25 to 26, 2016 · NWS DLH · 17 events in 7 counties and zones

Thunderstorms brought strong winds to parts of northeast Minnesota on June 25th, first in the morning, and then again in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought strong winds to parts of northeast Minnesota on June 25th, first in the morning, and then again in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 25, 2:01 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 25, 2:01 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
301 AM CDT SAT JUN 25 2016

.SHORT TERM...(Today through Sunday)
Issued at 300 AM CDT Sat Jun 25 2016

Main concern for short term is severe weather today and this
evening.

Current surface analysis indicates an area of showers and thunderstorms
moving along the international border. This area will continue to
move along the border early this morning. Another area of strong
to severe thunderstorms extends from Warroad to Fosston. This
area of storms should clip the western portion of Koochiching
county in the next hour.

The main focus for the short term is another round of severe
weather this afternoon and this evening across the forecast area.
SPC basically has the entire forecast area in an enhanced area
for severe thunderstorms. The situation today is somewhat similar
to last Sunday's situation. Forecast CAPE values are a little
lower (3K <today> vs. 4K <Sunday>) and the best shear region is
behind the front while it was with the front last Sunday. As
indicated by the day shift...unlike last Sunday...there will not
be as strong as a cap so thunderstorms will develop earlier.
But...like last Sunday...a cold front will move through NE MN this
afternoon and NW WI this evening. Out ahead of of it...dewpoints
will be in the middle 60s to lower 70s. There will be a
possibility of supercells at the beginning of the evening with a
line developing in the late afternoon and evening. Large hail and
damaging winds along with possible tornadoes will be the main
threats with the storms

After the front passes...an area of high pressure will build into
the region late saturday night brining in cooler and drier air for
Sunday. A weak shortwave will move through Northern MN Sunday
afternoon brining a chance for showers.

.LONG TERM...(Sunday night through Friday)
Issued at 300 AM CDT Sat Jun 25 2016

A cut off upper lever low will translate across Ontario through
sunday night. The resulting cyclonic flow, along with much cooler
air, to dive over the western lake superior region Monday. The cold
air aloft will bring tight pressure gradient into the region,
producing gusty northwest winds sunday night through Monday.

Latest guidance suggests temps at 850hPa are on the order of just a
degree or two above zero C with the core of the coldest air that
tracks over the MN arrowhead zones Monday. High Temperatures on
Monday will be well below normal across the region with readings
topping out generally in the 60s. The steep lapse rates and
instability will also result in scattered rain showers during this
time.

Surface high pressure and mid level ridging will build into the
Northland through Mid week, bringing a return to seasonable
temperatures and winds of generally less than 10 kts.

Rain chances return to the forecast late Wednesday through Thursday
as a vort max, with transition to cold air advection, drops out of
canada and tracks over the forecast area. Latest GFS/ECM are in good
agreement that an upper level low deepens over hudson bay through
the end of the week, keeping the western great lakes region in a
cool unstable cyclonic flow as we go into the Holiday weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 107 AM CDT Sat Jun 25 2016

Main concern overnight is the possibility of thunderstorms at
KINL/KHIB/KDLH. Most confident on thunderstorm activity at KINL
and tried to time thunderstorms moving through by the last several
HRRR runs. Less certain on storms at KDLH/KHIB as unsure if
activity will develop that far southeast as the strongest forcing
is farther north. Due to the uncertainty left in as VCSH from 09
to 13Z. Think that these showers/storms will bring ceilings down
to the MVFR range as the column moistens at KDLH/KHIB/KINL. Think
there is a possibility of MVFR at KHYR/KBRD around 13Z as well,
but held off as showers should remain out of these locations
overnight and early tomorrow morning.

Will see a return to VFR ceilings as the mixed layer develops. Due
to the incoming system and the increasing pressure gradient, will
see gusty winds develop at all terminals. During the afternoon
will see another round of showers and thunderstorms develop. Tried
to show a downward trend of thunderstorm activity to all terminals
except KHYR around 01Z as the cold front will have moved through
these locations. KHYR is likely to see storms around until after
06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  82  57  78  53 /  80  60  20  10
INL  81  58  69  51 /  80  30  50  30
BRD  86  59  79  55 /  80  20  10  10
HYR  86  59  80  55 /  80  80  10  10
ASX  86  60  80  55 /  80  80  10  20

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Stewart
LONG TERM...Stewart
AVIATION...WL
Hazardous weather outlook, Jun 25, 2:29 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
329 AM CDT SAT JUN 25 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
329 AM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH SATURDAY NIGHT. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WIND...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING. THERE WILL ALSO BE A RISK FOR A TORNADO. THERE IS AN
ENHANCED RISK FOR SEVERE WEATHER FOR ALL OF NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN.

CLOSELY MONITOR THE FORECAST. MAKE SURE YOU HAVE A WAY TO MONITOR
THE WEATHER SUCH AS NOAA WEATHER RADIO AND HAVE A SEVERE WEATHER
SAFETY PLAN TO TAKE ACTION SHOULD STORMS THREATEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WESTERLY WINDS OF 20 MPH...WITH GUSTS IN EXCESS OF 30
MPH ARE EXPECTED SUNDAY AND SUNDAY NIGHT ACROSS THE NORTHLAND.

THE THREAT OF THUNDERSTORMS RETURNS TO THE FORECAST WEDNESDAY NIGHT
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED AFTER 100 PM THIS AFTERNOON

LSZ121-140>148-261130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
329 AM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH
TONIGHT. LARGE HAIL...WIND GUSTS GREATER THAN 40 KNOTS AND
LOCALLY HIGHER WAVES...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD
TO WATER LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IF VENTURING
OUT ON THE WATER TODAY...PLAN AHEAD TO LOCATE THE NEAREST SAFE
HARBOR AND ENSURE YOU CAN RECEIVE WATCH AND WARNING INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS OF 25 KNOTS OR MORE ARE FORECAST TO DEVELOP
SUNDAY...PERSISTING INTO MONDAY. THESE WINDS WILL RESULT IN BUILDING
WAVES AND HAZARDOUS CONDITIONS FOR SMALL CRAFT.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 25, 1:52 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
252 AM CDT SAT JUN 25 2016

MNZ010>012-019-021-250815-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-KOOCHICHING-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN COOK/NORTH SHORE-
252 AM CDT SAT JUN 25 2016

...DEVELOPING THUNDERSTORMS ALONG THE INTERNATIONAL BORDER...

AT 252 AM CDT...THUNDERSTORMS WERE DEVELOPING FROM BAUDETTE
SOUTHEAST TO THE BOUNDARY WATERS CANOE AREA...MOVING NORTHEAST AT 35
MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...ELY...LAKE VERMILION...VOYAGEURS NATIONAL PARK...
SAGANAGA LAKE...GUNFLINT LAKE...BIRCHDALE...LITTLEFORK...COOK...TOWER...
NETT LAKE...ORR...WINTON...ASH LAKE...KABETOGAMA...CRANE LAKE...GHEEN...
RAINY LAKE...FALL LAKE AND BURNTSIDE LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER.

LAT...LON 4863 9384 4851 9375 4864 9325 4862 9295
      4854 9264 4846 9271 4841 9245 4822 9237
      4836 9226 4836 9206 4804 9157 4825 9089
      4809 9075 4811 9013 4805 8999 4804 8999
      4775 9078 4779 9276 4861 9443 4870 9443
TIME...MOT...LOC 0746Z 226DEG 40KT 4851 9267

WL
Special weather statement, Jun 25, 2:09 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
309 AM CDT SAT JUN 25 2016

MNZ010-250900-
KOOCHICHING-
309 AM CDT SAT JUN 25 2016

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...

AT 305 AM CDT...STRONG TO SEVERE THUNDERSTORMS WERE ALONG A LINE
EXTENDING FROM NEAR WILLIAMS TO 19 MILES SOUTHWEST OF BAUDETTE TO
LOWER RED LAKE... AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH...LARGE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE IF THIS STORM HOLDS
TOGETHER.

LOCATIONS IMPACTED INCLUDE...
BIRCHDALE AND FRANZ JEVNE STATE PARK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4870 9435 4871 9430 4870 9426 4865 9425
      4865 9419 4864 9404 4831 9421 4821 9442
      4842 9443 4870 9443 4871 9442 4871 9438
TIME...MOT...LOC 0805Z 231DEG 39KT 4874 9493 4847 9480 4798 9506

WL
Special weather statement, Jun 25, 2:54 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
354 AM CDT SAT JUN 25 2016

MNZ011-250930-
NORTH ST. LOUIS-
354 AM CDT SAT JUN 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY...

AT 353 AM CDT...A STRONG THUNDERSTORM WAS NEAR ASH LAKE...OR 18 MILES
SOUTH OF VOYAGEURS NATIONAL PARK...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VOYAGEURS NATIONAL PARK...ASH LAKE...CUSSON...KABETOGAMA LAKE...SAND
POINT LAKE AND BLACK DUCK LAKE.

SEEK SHELTER UNTIL THIS STORM PASSES.

LAT...LON 4852 9263 4850 9263 4850 9269 4846 9271
      4844 9269 4844 9266 4845 9251 4841 9245
      4837 9248 4831 9244 4808 9281 4819 9302
      4855 9265 4854 9264
TIME...MOT...LOC 0853Z 220DEG 32KT 4820 9284

WL

The radar

The Duluth radar (KDLH), 215 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
June 25, 4:15 AM CST
Where
Koochiching County, 0.83 mi SSW of International Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.590, -93.410

There were trees down across town. Crews were dispatched to clear trees after 6 am.

Thunderstorm Wind, St. Louis

When
June 25, 4:40 AM CST
Where
St. Louis County, 3.69 mi N of Kabetogama
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
48.503, -93.008

Two campers were injured when thunderstorm winds brought down a tree onto their tent in Voyageurs National Park.

Hail, Crow Wing

When
June 25, 1:24 PM CST
Where
Crow Wing County, 0.84 mi NW of Crosby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.490, -93.960

Thunderstorm Wind, Aitkin

When
June 25, 2:04 PM CST
Where
Aitkin County, 0.84 mi NE of Libby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.790, -93.320

Several large trees were blown down.

Hail, Aitkin

When
June 25, 2:15 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.530, -93.710

Thunderstorm Wind, Aitkin

When
June 25, 2:34 PM CST
Where
Aitkin County, 3.53 mi NW of Thorp
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.510, -93.480

Many large trees were blown down. Some of trees were 2 to 3 feet in diameter.

Thunderstorm Wind, Itasca

When
June 25, 2:45 PM CST
Where
Itasca County, 0.69 mi N of Grand Rapids Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.230, -93.520

A few 10 diameter trees were blown down.

Thunderstorm Wind, Carlton

When
June 25, 3:16 PM CST
Where
Carlton County, 2.37 mi E of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.680, -92.950

A 10 diameter tree was broken. Several other dead trees were toppled.

Thunderstorm Wind, Carlton

When
June 25, 3:20 PM CST
Where
Carlton County, 0.84 mi NE of Corona
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.680, -92.740

There were several trees, 6 to 12 in diameter, broken, and numerous branches, 3 to 5 diameter, littering the road. The road was partially blocked.

Thunderstorm Wind, Carlton

When
June 25, 3:27 PM CST
Where
Carlton County, 2.92 mi NNE of Barnum
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.540, -92.660

Three maple trees, about 12 in diameter, were snapped approximately 16 up from the base.

Thunderstorm Wind, Carlton

When
June 25, 3:35 PM CST
Where
Carlton County, 2.1 mi E of Iverson
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.673, -92.476

There were at least 20 trees snapped off or blown down across the Black Bear Golf Course. Some of the trees were large.

Thunderstorm Wind, St. Louis

When
June 25, 4:03 PM CST
Where
St. Louis County, 0.95 mi W of Duluth Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.800, -92.150

Two 8 to 10 diameter birch trees snapped off at their base.

Thunderstorm Wind, St. Louis

When
June 25, 4:08 PM CST
Where
St. Louis County, Orr Public Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.020, -92.850

The mesonet station 3 miles southwest of Orr, MN (ORBM5) measured 50 knots.

Thunderstorm Wind, Aitkin

When
June 25, 4:10 PM CST
Where
Aitkin County, 3.54 mi SE of Giese
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.190, -93.060

There were photographs of a few trees blown down.

Thunderstorm Wind, Pine

When
June 25, 4:27 PM CST
Where
Pine County, 5.27 mi W of Groningen
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.150, -93.030

Several Aspen trees, 6 to 12 in diameter, and one balsam tree, 12 in diameter, were uprooted.

Thunderstorm Wind, Pine

When
June 25, 4:33 PM CST
Where
Pine County, 3.19 mi WNW of Friesland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.100, -92.990

Several trees were broken 8' below the tops of the trees. There were numerous branches broken across the area.

Thunderstorm Wind, Aitkin

When
June 26, 2:04 PM CST
Where
Aitkin County, 0.84 mi NE of Libby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.790, -93.320

Several large trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634307, 633045, 634290, 634311, 634291, 634313, 634312, 634309, 634306, 634300, 634275, 645032, 634294, 634295, 634305, 634308, 634310.